Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

The Longest You've Had Brain Zaps After Discontinuing An Ssri?


  • Please log in to reply
10 replies to this topic

#1 Hearofglass

Hearofglass

    Just Registered

    ID: 47194

  • Just Registered
  • 3 posts

Posted 03 April 2010 - 02:21 PM

Hi there,

this is really a question about any anti depressant discontinuation, though I happened to be on Prozac this time and I know it has a longer half life. Still, after 3 weeks it should all be out of my system... right?
In general I'm fine (to anyone on here who is considering Prozac - for me it was well worth it no matter how this works out), but every morning I have brain zaps when I get up, sometimes when I move my eyes, etc. It decreases throughout the day, but from day to day it hasn't really decreased since I first went off it.

So I'm wondering if anyone experienced brain zaps for weeks or months after discontinuing but eventually had them stop, or at least decrease? Anyone? :shocked:

#2 Aerial

Aerial

    Member

    ID: 10760

  • Gold Member
  • PipPipPipPipPipPipPip
  • 1,431 posts
  • Gender:Female
  • Location:Midwest, Ohio

Posted 03 April 2010 - 03:53 PM

HI and welcome to the DF.

I wish I could speak to your worries about stopping an SSRI but, I've not had that experience. Of course, the best person to ask would be your doctor or maybe, your pharmacist would have some knowledge?

I imagine there'll be some people who share your experience and who will post a response.

Try not to worry too much and let your doctor be your main guide.

Hugs,
Aerial :shocked:
Posted ImagePosted Image

"We've been around, we fall, we fly
We mostly fall, we mostly run
And every now and then we try
To mend the damage that we've done..."

(Song of Bernadette, lyrics by Leonard Cohen)

"The secret of life is enjoying the passage of time." James Taylor

#3 Deepster

Deepster

    Member

    ID: 31819

  • Gold Member
  • PipPipPipPipPipPipPip
  • 1,181 posts
  • Location:Appalachians-Blue Ridge

Posted 03 April 2010 - 05:14 PM

Hearofglass-

When I discontinued Paxil, I continued to have "zaps" for several weeks. According to some(including me) Paxil discontinuation can one of the most difficult, with some lasting SEs. I don't even recall when they stopped. They just did. Remeber, the brain is a very complex thing, and each of us are different. At this time I don't think I'd be particularly concern. However, don't rule out contacting your pdoc if this SE lasts much longer. Back when I was experiencing the "zaps" my pdoc looked at me reather pecularly as my report was the first he'd ever heard of them.

Did you move on to another SSRI??....Just curious.

Warmest Regards,
Deepster
Posted Image

#4 android90

android90

    Newbie

    ID: 34184

  • Newbie
  • Pip
  • 32 posts

Posted 03 April 2010 - 05:48 PM

I have stopped prozac and I am having these tingling burning sensation on the side of my head...is that a type of brain zap?

#5 Deepster

Deepster

    Member

    ID: 31819

  • Gold Member
  • PipPipPipPipPipPipPip
  • 1,181 posts
  • Location:Appalachians-Blue Ridge

Posted 03 April 2010 - 06:38 PM

android90-

Can't say that was my experience. The only way I can define it is that it's like a shot of electricity shooting from one side of the brain to the other side. Nothing was "external".

Just my experience.

Don't hesitate to contact your MH professional about what you are experiencing.

Warmest Regards,
Deepster
Posted Image

#6 ribosome77

ribosome77

    Member

    ID: 37602

  • Member
  • PipPipPip
  • 243 posts
  • Gender:Male

Posted 03 April 2010 - 06:46 PM

Hi there,

this is really a question about any anti depressant discontinuation, though I happened to be on Prozac this time and I know it has a longer half life. Still, after 3 weeks it should all be out of my system... right?
In general I'm fine (to anyone on here who is considering Prozac - for me it was well worth it no matter how this works out), but every morning I have brain zaps when I get up, sometimes when I move my eyes, etc. It decreases throughout the day, but from day to day it hasn't really decreased since I first went off it.

So I'm wondering if anyone experienced brain zaps for weeks or months after discontinuing but eventually had them stop, or at least decrease? Anyone? :shocked:


When I stopped prozac, the zaps went away after 5 weeks. The zaps wouldn't stop if you could somehow suck all the prozac out of your system. It has to do with the changes that the prozac caused and your nervous system adapting again.
I think they should be gone soon.

#7 Hearofglass

Hearofglass

    Just Registered

    ID: 47194

  • Just Registered
  • 3 posts

Posted 04 April 2010 - 12:54 AM

Thanks for the welcome and everyone for responding. (And anyone else who has experience with this, feel free to keep posting...)

I'll talk to my doctor. I just don't know if he'll be able to tell me very much about this one, it seems so poorly understood and studied. I didn't move on to another medication, I just tapered for a bit and then quit it.
So far it's been a good reminder of why I went on it in the first place...

One interesting thing is how I thought the side effects would be the worst in the first week or two, and I did get more emotional, I cried which I rarely do and I thought, awesome, I'm feeling more, just like I was hoping I might. And then as the weeks have past the real trouble has started - whether it's side effects still, or just plain me sans chemical booster - and I'm obsessive and avoidant and everything but emotional. I have a new boyfriend I thought I might have better sex with without the sexual side effects, and I rarely want to even see him now because I just want to sit in my room looking at designer jeans on ebay for 24 hours straight. (I barely even care about clothes normally, it was just my latest obsession...) Very sexy.

But now reading on this forum, that all makes some of sense. These forums are SO important, so thanks everyone who is posting here.

Ribosome77, I'm trying to think about it that way - that my nervous system is adjusting, that it will probably adjust at some point to at least quit it with the zaps.
I'm curious why you think that's what is happening though? It sounds right to me but I have been unable to find any real info on what exactly these things might be. Or possibly I've been a lazy reader.

Edited by Hearofglass, 04 April 2010 - 12:57 AM.


#8 over thinker

over thinker

    Newbie

    ID: 7797

  • Newbie
  • Pip
  • 34 posts

Posted 04 April 2010 - 06:14 PM

I had Zaps for about a month after stopping Effexor - but EFX is notorious for absolutely terrible discontinuation symptoms.

I'm surprised you got them from Prozac. Long half life meds for me have been easier to discontinue however i would still recommend a slow discontinuation.

I wouldn't worry, they will go.

OT
I used to be idecisive, but now i'm not sure

#9 T on C

T on C

    Senior Member

    ID: 14609

  • Senior Member
  • PipPipPipPipPip
  • 606 posts
  • Gender:Male
  • Location:Washington State

Posted 04 April 2010 - 07:41 PM

Mine lasted up to almost a year after stopping Paxil. That "jolt" feeling is by far the worst thing I've ever experienced, physically.
Hang tight, they will subside.

goldenvelope1jr.gifdiamondstar.gif There's people in my bowl...
Current Meds: Propranolol, Lithium, Haloperidol, Norvasc, Zoloft, Zaleplon
Up to date diagnosis: PTSD, BP1, MDD with psychotic features


#10 Hearofglass

Hearofglass

    Just Registered

    ID: 47194

  • Just Registered
  • 3 posts

Posted 22 April 2010 - 09:54 PM

Thanks again everyone who replied. I just wanted to add that maybe a week after I posted this - so six weeks after discontinuing - I pretty much stopped having the "zaps". In case anyone with similar issues reads this when they're discontinuing.

Now I only have it occasionally in the mornings when I'm particularly sleep deprived. (Which is making me wonder if it's truly zaps or some other sensation - it's just that I don't ever remember feeling it until I was on Lexapro five years ago, and I can't describe it any other way, and I'll feel it when I move my eyes or stand up, which sounds a lot like "it".)

#11 Kurt17

Kurt17

    Just Registered

    ID: 112810

  • Just Registered
  • 1 posts

Posted 25 June 2013 - 11:00 AM

I've been off of fluoxetine completely for about 6 weeks and have had shocks or zap sensations ever since starting to reduce my dosage.  For me the sensation is like  a momentary feeling of faintness, or being zapped, with a palpable sensation in my face and hands, sometimes feet.  It makes me feel weak and not energetic at all. I think everyone who's posted here is experiencing something like it.  At best it's a nuisance and at worst I become completely non-functioning, just trying to cope.

 

I hope everyone's right in saying they go away eventually.  I would do anything to get rid of it.  It may be worse than the feeling I was trying to cure with the drug to begin with.

 

My doc unfortunately seems unfamiliar with it and is trying to get me to do a cardiac workup - guess he's trying to rule out high risk issues.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users